More confusing news for parents trying to do the best, safest things for their children when it comes to vaccination.
According to a Vaccine Safety "update" issued by the FDA on Jan. 20, there's been an increase in reports of febrile seizures among infants and children following this year's flu vaccine. Febrile seizures are seizures associated with fever.
According to the FDA:
"FDA and CDC have recently detected an increase in the number of reports to VAERS of febrile seizures following vaccination with Fluzone (trivalent inactivated influenza vaccine or TIV, manufactured by Sanofi Pasteur, Inc.). Fluzone is the only influenza vaccine recommended for use for the 2010-2011 flu season in infants and children 6-23 months of age. These reported febrile seizures have primarily been seen in children younger than 2 years of age."
The FDA says 42 more seizures than usual were reported through Dec. 13; most within a day of the child receiving the flu vaccine. The FDA recommends parents take no action based on this information. They should, the FDA says, continue getting their children vaccinated against flu, as usual. (It should be noted that non-government medical experts differ on the issue of whether flu shots should be given to children.)
The FDA points out that data from VAERS, the Vaccine Adverse Event Reporting System, is preliminary and serves as a sign that further investigation is warranted. The maker of the flu vaccine in question, Sanofi Pasteur, has issued a statement saying that no clear link has been established between the flu shot and the seizures, and the cases may be nothing more than coincidence.
Even with "no clear link established," the mere suggestion of a link may be troubling to parents.